Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 87, NWS Binghamton, NY

July 26, 20126 counties in Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 26, 2012, 4:53 PM EDT for 6 counties in Pennsylvania. It was in force for 67 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2012, 4:53 PM EDT (20:53 UTC)
Expired
Jul 26, 2012, 6:00 PM EDT
In force
67 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:53 PM EDTTSTM WND DMGMeshoppen, PAJUST NORTH OF ROUTE 6 AND 87 INTERCHANGE...MULTIPLE TREES DOWN. 3 LARGE LOADING DOCK DOORS BLOWN IN ON PROCTOR AND GAMBLE WAREHOUSE.
Jul 26, 5:20 PM EDTTSTM WND DMGHazleton, PADAMAGE THROUGHOUT THE COUNTY... BUT MOST SIGNIFICANT IN THE SOUTHERN PART. MANY TREES AND POWER LINES DOWN. TWO TRACTOR TRAILERS BLOWN OVER ON INTERSTATE 80. EMERGENCY MANAGER SAW ROTATION IN THE CLOUDS IN WILKES BARRE.
Jul 26, 5:24 PM EDTHAIL 0.75Nescopeck, PA
Jul 26, 5:33 PM EDTTSTM WND DMGDrums, PATREES DOWN
Jul 26, 5:42 PM EDTTSTM WND DMGLackawaxen, PATREES DOWN. TIME DOPPLER RADAR ESTIMATED.
Jul 26, 5:42 PM EDTTSTM WND DMGMatamoras, PATREE DOWN IN MATAMORAS. TIME DOPPLER RADAR ESTIMATED.
Jul 26, 5:44 PM EDTTORNADO1 Ssw Freeland, PACONFIRMED TORNADO SOUTH-SOUTHWEST OF FREELAND... PA IN FOSTER TOWNSHIP. AT THIS LOCATION...AN OUTDOOR STORAGE BARN WAS DESTROYED ALONG WITH SEVERAL UPROOTED AND SNAPPED TREES LAYED OUT IN A CONVERGENT PATTERN. MAXIMUM WIND SPEEDS ESTIMATED 95-100 MPH...EF-1 RA
Jul 26, 6:06 PM EDTTSTM WND DMGMatamoras, PATREE DOWN IN MATAMORAS. TIME DOPPLER RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:10 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS51 KBGM 262053
SVRBGM
PAC069-079-103-115-127-131-262200-
/O.NEW.KBGM.SV.W.0087.120726T2053Z-120726T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
453 PM EDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA...
  SOUTHERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
  SOUTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 600 PM EDT.

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM LOVELTON TO 11 MILES WEST
  OF ROCK GLEN...AND MOVING EAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NOXEN...SHICKSHINNY...ROCK GLEN AND POND HILL BY 458 PM EDT...
  EVANS FALLS...BEAUMONT AND HARVEYS LAKE BY 500 PM EDT...
  TUNKHANNOCK AND SLOCUM BY 502 PM EDT...
  OSTERHOUT...SHAVERTOWN AND NANTICOKE BY 504 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING
FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

&&

LAT...LON 4095 7622 4113 7624 4121 7633 4164 7620
      4165 7612 4174 7611 4163 7504 4161 7508
      4148 7498 4143 7474 4137 7468 4129 7482
      4108 7502 4115 7516 4125 7514 4123 7548
      4112 7563 4109 7576 4100 7574 4090 7602
TIME...MOT...LOC 2053Z 279DEG 60KT 4151 7615 4094 7631

$$

CMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:22 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 26, 2:22 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT THU JUL 26 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL RACE ACROSS THE REGION THIS
AFTERNOON AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH LARGE
HAIL, DAMAGING WINDS BEING THE MAIN THREAT, ALONG WITH ISOLATED
TORNADOES. UNSETTLED WEATHER WILL CONTINUE INTO THE EARLY PART OF
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORT DISCUSSION TODAY DUE TO IMPENDING SVR WX...

2 PM UPDATE...SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA TO THE
SOUTHEAST AFTER MIDNIGHT TONIGHT. A COLD FRONT WILL PASS THROUGH
BY DAYBREAK FRIDAY WITH OVRNGT MINS IN THE U60S/LWR 70S. LINGERING
MOISTURE ALONG WITH EXTENSIVE CLD CVR AND RAIN WL LKLY RESULT IN
PATCHY VSBY REDUCTIONS DUE TO FOG OVRNGT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
UNSETTLED WX CONDITIONS EXPECTED TO CONTINUE RIGHT THROUGH EARLY
PORTIONS OF THE WEEKEND AS BROAD CYCLONIC FLOW PERSISTS OVER THE
NORTHEASTERN US. THE NEXT IN A SERIES OF UPPER SHORTWAVES WILL
DIVE SOUTHEAST TOWARDS OUR REGION BY EARLY FRI...WHICH WILL
INTERACT WITH ANOTHER SOUTHWARD MOVING COLD FRONT. AS THIS
OCCURS...EXPECT THE RENEWED DEVELOPMENT OF SHWRS/STORMS BY LATE
MORNING/AFTERNOON ACROSS PORTIONS OF THE AREA AS FRONTAL
CONVERGENCE INTERACTS WITH INCREASING FORCING FROM ALOFT. WITH
RESPECT TO SEVERE POTENTIAL...MUCH LOWER INSTABILITY WILL EXIST AS
TODAY/S MOISTURE WILL BE SCOURED OUT WITH THIS AFTERNOON/S
THUNDERSTORM ACTIVITY. THAT SAID...DESPITE MODERATELY STRONG WIND
FIELDS ALOFT (0-6 KM BULK SHEAR VECTORS ON THE ORDER OF 40
KTS)...SEVERE THREAT APPEARS MARGINAL BASED ON VERY LIMITED
INSTABILITY.

BY SATURDAY...YET ANOTHER SHORTWAVE DIVING INTO THE CENTRAL
APPALACHIANS WILL INTERACT WITH THE LINGERING FRONTAL BOUNDARY
ONCE AGAIN TO PRODUCE CONTINUED CHANCES FOR SHWRS/STORMS. UPPER
WIND FIELDS APPEAR MUCH WEAKER BY SATURDAY AS MAIN MID-LEVEL JET
CORE DIVES WELL SOUTH OF OUR REGION...THIS ORGANIZED SEVERE DOES
NOT APPEAR TO BE IN THE OFFERING. AREAL COVERAGE AS SUGGESTED BY
VARIOUS FCST MODELS TO INCLUDE THE WRF AND GFS SUPPORT MAINTAINING
CHC MENTION FOR POPS ACROSS MUCH OF THE CWA THROUGH THE DAY.

FINALLY BY SATURDAY NIGHT/EARLY SUNDAY...HIGH PRESSURE ACROSS THE
NORTH-CENTRAL GREAT LAKES WILL FINALLY BEGIN MOVING TOWARDS THE
AREA WHICH SHOULD LEAD TO A DECREASE IN SHWR/STORM ACTIVITY.
DESPITE THE PASSAGE OF A COLD FRONT ON FRIDAY...TEMPERATURES WILL
REMAIN NEAR SEASONABLE VALUES THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPDATE AS OF 1 PM...IN THE INTEREST OF TIME WITH POTENTIAL SEVERE
WX LOOMING TODAY...ONLY SUBTLE CHANGES WERE MADE TO THE LONG TERM
FORECAST TODAY WHICH WAS HEAVILY INFLUENCED BY HPC DAY 3-7
GUIDANCE.

HIGH PRESSURE PARKED OVER THE REGION DURING THE LATTER HALF OF THE
WEEKEND IS PROGGED TO GIVE WAY TO A BROAD UPPER LEVEL TROF AND
DIFFUSE SURFACE LOW PRESSURE ACROSS CNY AND NEPA BY TUESDAY. NOT MUCH
TO SINK OUR TEETH INTO AS FAR AS A BONAFIDE WEATHER MAKER...BUT
DIURNAL INSTABILITY WITHIN THE CYCLONIC FLOW WILL WARRANT CHANCES
FOR SCATTERED SHOWERS OR THUNDERSTORMS AT ANY TIME AFTER MONDAY.
IF ORGANIZED LOW PRESSURE FORMS ALONG THE EASTERN SEABOARD...THEN
A CHANCE FOR STEADIER RAIN IN SOME AREAS WILL INCREASE FOR
THURSDAY. HOWEVER, MODELS ARE NOT IN GOOD CONSENSUS WITH THAT
SOLUTION AT THIS TIME.

TEMPERATURES LOOK TO BE SEASONABLE FOR LATE JULY AND EARLY AUGUST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
130 PM UPDATE...

A COLD FRONT WILL APPROACH THE AREA WITH THUNDERSTORMS DEVELOPING
BETWEEN 18Z AND 20Z. KELM AND KITH WILL SEE -TSRA START TO AFFECT
THE TERMINALS AROUND 19Z AND REMAINING SITES WILL SEE -TSRA AFTER
20Z. SEVERE WEATHER WILL BE POSSIBLE FOR TERMINALS SOUTH OF THE
SOUTHERN TIER OF NY INTO NEPA. HAVE INCLUDED TEMPO GROUPS FOR
15G40KTS OUT OF THE WEST-NORTHWEST DIRECTION AS ANY SEVERE STORM
MOVES THROUGH THE TERMINALS.

STORMS WILL EXIT THE TERMINALS BETWEEN 01Z-03Z WITH MVFR
CONDITIONS SETTING IN BEHIND THE STORMS GIVEN MOISTURE PRESENT IN
ITS WAKE...WITH RESTRICTIONS TO VSBYS AND CIGS.

REDEVELOPMENT OF BKN CUMULUS LATE MORNING FRI WITH -SHRAS
POSSIBLE AGAIN BUT TOO EARLY TO INCLUDE MENTION IN TAFS.

OUTLOOK...

FRI NGT-SAT...RESTRICTIONS PSBL IN SHRA/TSRA.

SAT NGT - TUE...MAINLY VFR UNDER BUILDING HIPRES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...CMG
LONG TERM...JAB
AVIATION...PVN
Hazardous weather outlook, Jul 26, 2:25 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT THU JUL 26 2012

NYZ009-015>018-022>025-036-037-044>046-055-271830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-
225 PM EDT THU JUL 26 2012

...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ056-057-062-PAZ038>040-043-044-047-048-072-271830-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
225 PM EDT THU JUL 26 2012

...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 26, 4:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     1 NW ELMIRA             42.10N  76.82W
07/26/2012                   CHEMUNG            NY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. ALSO SMALL HAIL

&&

JML
Local storm report, Jul 26, 4:21 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SAYRE                   41.99N  76.52W
07/26/2012                   BRADFORD           PA   EMERGENCY MNGR

            TREES AND WIRES DOWN IN THE SAYRE AND ATHENS AREA OF
            NORTHERN BRADFORD COUNTY

&&

RAM
Local storm report, Jul 26, 4:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          ELMIRA                  42.09N  76.81W
07/26/2012                   CHEMUNG            NY   PUBLIC

            FOLLOW UP TO PSBL TORNADO IN ELMIRA - DAMAGE AT ARNOT
            MALL TO WHERE MACYS WAS TAKING ON WATER THROUGH DAMAGED
            ROOF AND THERE WAS DAMAGE AT THE ELMIRA COUNTRY CLUB

&&

RAM
Local storm report, Jul 26, 4:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          ELMIRA                  42.09N  76.81W
07/26/2012                   CHEMUNG            NY   AMATEUR RADIO

            FOLLOW UP TO POSSIBLE TORNADO IN ELMIRA...TREES DOWN AT
            809 SYCAMORE STREET ASLO ONE TREE WAS 21 FEET TALL AND 2
            TO 3 FEET IN DIAMETER AT BASE

&&

RAM
Local storm report, Jul 26, 4:42 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     CAMPVILLE               42.08N  76.15W
07/26/2012                   TIOGA              NY   NWS EMPLOYEE

            SMALL TREES DOWN BETWEEN OWEGO AND CAMPVILLE ON 17C

&&

RAM
Local storm report, Jul 26, 4:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     OWEGO                   42.10N  76.26W
07/26/2012                   TIOGA              NY   TRAINED SPOTTER

            BRANCHES DOWN

&&

RAM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:35 PM EDTTornado WarningBGMBradford40 min
Jul 26, 3:55 PM EDTSevere Thunderstorm WarningBGMBradford65 min
Jul 26, 4:00 PM EDTTornado WarningBGMBradford45 min
Jul 26, 4:17 PM EDTTornado WarningBGMBradford43 min
Jul 26, 4:30 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wayne60 min
Jul 26, 4:49 PM EDTTornado WarningBGMSusquehanna, Wayne56 min
Jul 26, 5:04 PM EDTTornado WarningBGMSusquehanna, Wayne56 min
Jul 26, 5:06 PM EDTTornado WarningBGMLuzerne54 min
Jul 26, 6:01 PM EDTSevere Thunderstorm WarningBGMPike, Wayne29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.